I was on a high dose of prednisone and now off about five months(on for six) and it made me gain alot of weight in my belly and thighs, which I cant seem to get rid of . Talk to doctor he said my metabolism has slowed due to the med, as well as low estrogen, Any advice? weight is at stand still even with exercise and moderate food intake, water.
You should ask your doctor to run some simple blood tests to rule out hypothyroidism and insulin resistance. Having been off the pred for 5-6 months, it should be out of your system and no longer affecting your ability to lose weight.
Are you replacing estrogen, since your level is low? Low estrogen will also cause weight issues, as happens in many of us when we start peri-menopause.
Thanks for your quick response, I did have a blood panel, thryoid was fine, cholestrol a little high, I have not heard anything about insulin resistance, and there was no mention of anything else,. I am going to look into HRT alternatives, I just got the results of the tests back so now I have to do the research. I d like to try the products Amberdeen or Realdose, before I go for prescibed meds. Thanks again for your info.
Not sure how much you know about thyroid, but just because levels are in the "normal" range, doesn't mean your thyroid is fine. If your actual thyroid hormone levels are low in their ranges, you could still have hypothyroidism; AND it's not unusual for symptoms to show up before labs indicate a problem. High cholesterol is also a symptom of hypothyroidism. I'd be interested in seeing what your actual results were, if you'd care to post them, along with reference ranges which have to come from your report.
Insulin resistance is when your body produces adequate insulin, but doesn't use it properly. Insulin is often called the "fat storage" hormone, because whatever food is eaten, but not used, is shuttled straight to fat cells for storage. There are certain foods that will help keep insulin levels lower.
Unfortunately, your doctor tested for Total T3, rather than Free T3, which is the hormone actually used by the individual cells, but even at that, your level is relatively low in the range, as is your FT4, indicating that you may be hypo.
Additionally, your lab is using an outdated reference range for TSH; the range established about 10 yrs ago by AACE is 0.3-3.0, so your level is very near the top, further indicating hypo.
Unfortunately, many doctors think that simply being "in range" is good enough and it's not.
I'd recommend that you talk to him again and ask for the Free T3 test, along with another TSH and FT4.
Hmm Im surprised about all of the above, I wonder if those are just cheaper tests to run, I can t imagine why they wouldnt have done the most up to date tests. Should I visit an endocrinologist? I just found out about the levels so I have to look further into hormone replacement.
Many primary doctors don't keep up with newer thyroid testing/treatment; they go only by what they learned in med school, which was not much.
You can try an endo, but unfortunately, many of those are no better than a pcp. You can try asking your current doctor for the Free T3 and Free T4 tests and see if s/he will order them; if not, you probably want to look elsewhere. You might have a hard time getting anyone to prescribe a thyroid replacement hormone, since your levels are in the so call "normal" range. Just know that your symptoms will get worse over time.
There are no foods or supplements that will replace thyroid hormones; prescription hormones is the only thing that will work. You can try Black Cohosh for the peri-menopause portion; that will sometimes relieve symptoms.
You might want to wander over to the thyroid forum and read some of the posts, there. That will give you some insight into what to talk to your doctor about. You should also get tested for thyroid antibodies.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.